Montana, 2011Winter Storm in Montana, April 3, 2011
April 3, 2011 · NWS GGW · 1 event in 1 county or zone
A storm system brought a wet heavy snow to areas near the Canadian border.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A storm system brought a wet heavy snow to areas near the Canadian border.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Glasgow, MT wrote its last area forecast discussion before the first event at Apr 2, 7:38 PM MST, 4 hours 22 minutes earlier.
Area forecast discussion, Apr 2, 7:38 PM MST, 4 hours 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GLASGOW MT
838 PM MDT SAT APR 2 2011
.SHORT TERM...FOR NORTHEAST MONTANA...TONIGHT THROUGH MONDAY...
UPDATE 9PM...NO UPDATE NEEDED AT THIS TIME. 00Z SOUNDING SHOWS
RAIN AT KGGW...HOWEVER HERE AT 830PM IT/S LIGHTLY FLURRYING OUT
THE FRONT DOOR THEREFORE THE COOLER AIR ALOFT IS MOVING IN. WATER
VAPOR IMAGE SHOWS THE SHORTWAVE IN THE NORTHWEST PART OF THE STATE
MOVING EAST. SATELLITE BRANCH HIGHLIGHTED OUR NORTHERN COUNTIES
FOR HEAVY SNOW OVERNIGHT...AND SPOTTER REPORTS FROM THE BORDER
ZONES CONFIRM SNOW AND POOR VISIBILITY WITH STRONG WINDS.
WILL KEEP ADVISORIES AS IS...DO NOT FEEL THAT SOUTH OF THE BORDER
ZONES WILL SEE 2 INCHES OF SNOW...HOWEVER WILL NOT TAKE IT DOWN
UNTIL WE SEE WHAT THE SHORTWAVE IS GOING TO DO AS IT ENTERS THE
REGION. NO CHANGES TO THE FORECAST OTHER THAN REFRESHING THE ZERO
THROUGH 3 HOUR GRIDS FOR CURRENT CONDITIONS. PROTON
UPDATE 6PM...ADDED CONVECTIVE PRECIPITATION TYPES TO THE FORECAST
THIS EVENING WITH THE RADAR SHOWING A CONVECTIVE PRECIP PATTERN.
DID ADD THUNDER IN THE SOUTHEASTERN ZONES. KEPT CURRENT HAZARDOUS
GOING FOR NOW...WILL GIVE IT A HARD LOOK FOR THE 9PM UPDATE. PROTON
PREVIOUS DISCUSSION...MODELS CONTINUE TO SHIFT THIS STORM NORTHWARD. 700 MB LOW
POSITIONED TO MOVE EAST ACROSS S SASK TONIGHT SO SHOWERY PRECIP IS
EXPECTED ACROSS THE CWA TO MOVE IN FROM THE WEST WHILE ISENTROPIC
PRECIP TAKES PLACE NORTH OF THE 700 MB LOW...OR IN SASK. CURRENT
RADARS SHOWING SHOWERS MOVING INTO PHILLIPS COUNTY AND ARE
DEVELOPING FURTHER SW. BUT DRY AIR OVER SW MT IS BEHIND THIS. THIS
DRY SLOT LOOKS TO MOVE IN TONIGHT AHEAD OF THE WRAP-AROUND SNOW
THAT IS EXPECTED TO MOVE IN LATE TONIGHT AND SUNDAY. NEITHER MODEL
SEEMS TO HAVE A PERFECT HANDLE ON THE SITUATION BUT THE GFS SEEMS
TO BE CAPTURING ONTO THE TIMING WHILE THE NAM SEEMS TO HAVE A
BETTER HANDLE ON THE MOISTURE.
GOING FORECAST SO FAR LOOKS GOOD BUT THE SAID DRY SLOT WILL PROBABLY
GET INTO THE SW ZONES. TRIMMED POPS THERE ACCORDINGLY TO CHANCE.
REST OF FORECAST LOOKED GOOD. JAMBA
PREVIOUS DISCUSSION...
MAIN FORECAST CHALLENGE CONTINUES TO BE STORM SYSTEM SLIDING
THROUGH EASTERN MONTANA THIS WEEKEND. MODELS CURRENTLY IN VERY
GOOD AGREEMENT...BRINGING SURFACE LOW ACROSS SOUTHERN MONTANA
TODAY...THEN TRACKING 700MB LOW ALONG THE CANADIAN BORDER THROUGH
TONIGHT.
TREND OVER THE PAST FEW MODEL RUNS HAS BEEN TO SHIFT THE STORM
NORTHWARD WITH CURRENT MODELS CONTINUING THE TREND. THUS WARMER
AND DRIER AIR WILL PUSH INTO NORTHEAST MONTANA TODAY AS THE WARM
FRONT LIFTS NORTHWARD. HEAVIEST PRECIPITATION WILL BE ALONG AND
NORTH OF THE TRACK OF THE 700MB LOW...OR IN THE ZONES BORDERING
CANADA AND NORTHWARD INTO SASKATCHEWAN. WAA WILL BE LESS IN THIS
REGION WHICH WILL RESULT IN 4 TO 8 INCHES OF WET SNOW POSSIBLE
THROUGH SUNDAY. FURTHER SOUTH SNOW AMOUNTS ARE EXPECTED TO BE
SIGNIFICANTLY LESS DUE TO BOTH LESS LIFT AND MOISTURE AND
INITIALLY WARMER AIRMASS.
AS THE LOW MOVES EAST TONIGHT...COLD AIR ADVECTION AND TIGHT
PRESSURE GRADIENT WILL BRING INCREASING NORTH TO NORTHWEST WINDS
TO THE REGION. THESE WINDS HAVE THE POTENTIAL TO CAUSE
CONSIDERABLE BLOWING AND DRIFTING SNOW OVER EASTERN MONTANA...
ALTHOUGH LIMITING FACTORS WILL BE HEAVY WET NATURE OF THE SNOW
WITH TEMPERATURES IN THE UPPER 20S TO MID 30S THROUGH SUNDAY
EVENING.
A WINTER STORM WARNING HAS BEEN ISSUED FOR THE CANADIAN BORDER
ZONES WHERE HEAVIEST SNOW IS EXPECTED AND IMPACTS FROM THE STRONG
WINDS WILL BE GREATEST. THE REMAINDER OF THE REGION...EXCLUDING
THE FAR SOUTHEAST...IS UNDER A WINTER WEATHER ADVISORY.
SNOW WILL END FROM THE NORTHWEST DURING SUNDAY AFTERNOON WITH WIND
DIMINISH IN THE EVENING....AS HIGH PRESSURE MOVES ACROSS EASTERN
MONTANA. WARMER AIR RETURNS ON MONDAY AS RIDGE BUILDS INTO THE
NORTHERN ROCKIES AND DOWNSLOPE KICKS IN. EBERT
.LONG TERM...MONDAY NIGHT THROUGH SATURDAY...
A COUPLE OF WEAK SHORT WAVES EMBEDDED IN THE STRONG WESTERLY ALOFT
WILL INITIATE THE EXTENDED PERIOD WITH A PERIODS OF RAIN AND SNOW
THROUGH MID WEEK. THEN A LONGER WAVE UPPER TROUGH DIGS INTO THE
GREAT BASIN REGION LATE IN THE WEEK. THIS WILL BACK LOCAL FLOW
ALOFT TO THE SOUTHWEST. HOWEVER THE COLD FRONT WILL ALREADY BE TO
OUR SOUTH SO MOST OVERRUNNING MOISTURE WILL FALL TO OUR SOUTH. A
STRONG SURFACE HIGH SHOULD KEEP OUT AREA OUT OF THE HEAVY AREAS OF
PRECIPITATION INTO AND THROUGH THE WEEKEND.
THE GFS AND EC GENERAL FLOW ALOFT RUN TOGETHER UNTIL THE WEEKEND.
BUT IN EITHER CASE NEMONT WILL REMAIN MOSTLY DRY. GUIDANCE
SUGGESTS THAT TEMPERATURES WILL RUN CLOSE TO NORMAL WHICH SHOULD
SUPPORT MOSTLY MIXED PRECIPITATION TYPES.
MADE ONLY MINOR TWEAKS INHERITED FORECAST BASED ON LATEST GUIDANCE
AND COORDINATION. SCT
PREVIOUS DISCUSSION...
MONDAY NIGHT THROUGH THURSDAY... EXTENDED FORECASTS BEGINS WITH A
TRANSITIONAL SPRING LIKE PATTERN AS A SERIES OF FAST MOVING
TROUGHS AND RIDGES RAPIDLY CROSS MONTANA. BEST CHANCES FOR
PRECIPITATION EXIST WITH A COUPLED PAIR OF SHORTWAVES AND WEAK
COLD FRONTS ON TUESDAY AND TUESDAY NIGHT AND THURSDAY AND THURSDAY
NIGHT. 850 MB TEMPERATURES DURING THIS PERIOD ARE BOUNCING BETWEEN
POSITIVE AND NEGATIVE SINGLE DIGITS CELSIUS GIVING OFF THE
IMPRESSION OF SURFACE TEMPERATURES NEAR NORMAL FOR THE TIME OF YEAR.
FRIDAY NIGHT THROUGH SATURDAY NIGHT... IS CURRENTLY DIFFICULT TO
DECIPHER. BEST GUESS FOR THIS PERIOD IS A SPLIT FLOW WHERE MONTANA
WILL BE WEDGED IN THE INACTIVE AREA BETWEEN THE ENERGY OVER THE
DESERT SOUTHWEST AND THE RIDGE IN CANADA. USUALLY THIS LEADS TO A
STAGNANT AIR FLOW PATTERN WHERE FOG IS MORE LIKELY DURING THIS
TIME OF YEAR AS EVENING MOISTURE FEEDS OFF OF THE MELTING SNOW AND
BECOMES TRAPPED BENEATH THE MORNING INVERSION LAYER. GAH
&&
.AVIATION...
A STRONG WINTER TYPE STORM MOVING ACROSS THE DIVIDE AND OUT OVER
THE PRAIRIE WILL BRING RAIN INITIALLY THAT WILL TRANSITION TO SNOW
LATER TONIGHT. A LEE SIDE CLOSED LOW WILL MOVE INTO THE DAKOTAS
THIS EVENING WHICH WILL STRENGTHEN THE SURFACE PRESSURE GRADIENT
TO CREATE STRONG GUSTY WINDS.
CEILINGS WILL LOWER TO MVFR/IFR WITH RAIN TURNING TO SNOW THIS
EVENING. EASTERLY WINDS WILL BACK AROUND TO A
NORTHERLY/NORTHWESTERLY DIRECTION LATE TONIGHT AND CONTINUE
THROUGH SUNDAY. WIND STRENGTH WILL INCREASE TO 15 TO 25 KTS WITH
GUSTS TO 35 KTS. STRONG WINDS WILL PRODUCE AREAS OF BLOWING SNOW
WHICH WILL FURTHER DIMINISH VISIBILITIES TO LESS THAN IFR AT
TIMES. SCT/SIMONSEN
&&
.HYDROLOGY...
SNOWMELT RUNOFF WILL CONTINUE THROUGH TODAY AS TEMPERATURES RISE
INTO THE 40S. TEMPERATURES WILL COOL TO NEAR FREEZING ON SUNDAY
AFTER A COLD FRONT PASSES THROUGH BUT THEN MAXIMUM TEMPERATURES
ARE EXPECTED TO RETURN TO ABOVE FREEZING BY TUESDAY NEXT WEEK.
STREAMS IN THE HEAVY SNOW PACK AREA WILL BE ON THE RISE INTO THE
WEEKEND AND SOME FLOODING IS LIKELY ACROSS THE REGION. A SPRING
STORM SYSTEM IS EXPECTED TO BRING SOME POTENTIALLY SIGNIFICANT
PRECIPITATION TO NORTHEAST MONTANA IN THE FORM OF RAIN OR SNOW
SATURDAY NIGHT AND SUNDAY...AND ADD TO THE FLOOD CONCERNS. THOSE
WHO LIVE OR HAVE LIVESTOCK ALONG THE RIVERS ACROSS THE HI-LINE
SHOULD CONTINUE TO TAKE PRECAUTIONS AGAINST FLOODING FOR SOME TIME
YET.
BEAVER CREEK AND LARB CREEK HAVE SLOWED DOWN ON RUNOFF AND
FLOODING HAS SLOWED GREATLY WITH THE COLD WEATHER OVER THE PAST
WEEKEND. BEAVER CREEK DOES CONTINUE TO BE OUT OF ITS BANKS ABOUT
15 TO 30 MILES SOUTH OF THE SACO AREA WITH SOME WATER RUNNING
ACROSS ROADS. THE WARM UP THROUGH TODAY AND AGAIN EARLY NEXT WEEK
WILL BRING CREEK LEVELS UP FOR MORE POSSIBLE FLOODING FOR THE
REGION.
WATER LEVEL RISES ARE OCCURRING ALONG THE THE POPLAR AND BIG MUDDY
RIVERS. ICE JAMS MAY CAUSE BRIEF FLOODING CONCERNS.
&&
.GLASGOW WATCHES/WARNINGS/ADVISORIES...
WINTER STORM WARNING UNTIL 6 PM MDT SUNDAY FOR DANIELS...
SHERIDAN...NORTHERN VALLEY.
WINTER WEATHER ADVISORY FROM MIDNIGHT TONIGHT TO 6 PM MDT SUNDAY
FOR CENTRAL AND SOUTHEAST PHILLIPS...CENTRAL AND SOUTHERN
VALLEY...WESTERN ROOSEVELT...MCCONE...RICHLAND...NORTHERN
PHILLIPS...SOUTHWEST PHILLIPS...EASTERN ROOSEVELT.
&&
WEATHER.GOV/GLASGOW
Hazardous weather outlook, Apr 2, 2:04 PM MST, 9 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GLASGOW MT
304 PM MDT SAT APR 2 2011
MTZ018-019-061-031100-
DANIELS-SHERIDAN-NORTHERN VALLEY-
304 PM MDT SAT APR 2 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
MONTANA.
.DAY ONE...THIS AFTERNOON AND TONIGHT
A SPRING STORM MOVING THROUGH THE AREA HAS BROUGHT A MIXTURE OF
RAIN AND SNOW THAT WILL TRANSITION TO ACCUMULATING SNOW TONIGHT
INTO SUNDAY. 4 TO 8 INCHES OF HEAVY WET SNOW ARE POSSIBLE WITH
THIS STORM. A WINTER STORM WARNING IS IN EFFECT FOR TONIGHT AND
SUNDAY.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
AS THE STORM MOVES TO THE EAST ON SUNDAY...WINDS WILL INCREASE
FROM THE NORTH WITH GUSTS TO 40 MPH. SIGNIFICANT IMPACTS DUE TO
BLOWING AND DRIFTING SNOW ARE EXPECTED THROUGH SUNDAY EVENING.
AS TEMPERATURES WARM BEHIND THE WEEKEND STORM...SNOW MELT OF NEW
SNOW AS WELL AS THE EXISTING SNOW PACK WILL SEND ADDITIONAL WATER
INTO AREA STREAMS... CREEKS... AND RIVERS CONTINUING THE FLOOD
THREAT THROUGH NEXT WEEK.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
MTZ016-017-020-023-024-059-060-062-031100-
CENTRAL AND SOUTHEAST PHILLIPS-CENTRAL AND SOUTHERN VALLEY-
WESTERN ROOSEVELT-MCCONE-RICHLAND-NORTHERN PHILLIPS-
SOUTHWEST PHILLIPS-EASTERN ROOSEVELT-
304 PM MDT SAT APR 2 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
MONTANA.
.DAY ONE...THIS AFTERNOON AND TONIGHT
WATER LEVELS WILL CONTINUE TO RUN HIGH ON THE BEAVER CREEK IN
EASTERN PHILLIPS AND WESTERN VALLEY COUNTY THROUGH THE WEEKEND.
WIDESPREAD FLOODING IS NOT EXPECTED.
A SPRING STORM MOVING THROUGH THE AREA HAS BROUGHT RAIN SHOWERS
THAT WILL TRANSITION TO ACCUMULATING SNOW LATER TONIGHT AND
SUNDAY. 1 TO 3 INCHES OF HEAVY WET SNOW ARE POSSIBLE WITH THIS
STORM. A WINTER WEATHER ADVISORY IS IN EFFECT FOR TONIGHT AND
SUNDAY.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
AS THE STORM MOVES TO THE EAST ON SUNDAY...WINDS WILL INCREASE
FROM THE NORTH WITH GUSTS TO 45 MPH POSSIBLE. BLOWING AND DRIFTING
SNOW IS EXPECTED THROUGH SUNDAY AFTERNOON.
AS TEMPERATURES WARM BEHIND THE WEEKEND STORM...SNOW MELT OF NEW
SNOW AS WELL AS THE EXISTING SNOW PACK WILL SEND ADDITIONAL WATER
INTO AREA STREAMS... CREEKS... AND RIVERS CONTINUING THE FLOOD
THREAT THROUGH NEXT WEEK.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
MTZ021-022-025>027-031100-
PETROLEUM-GARFIELD-DAWSON-PRAIRIE-WIBAUX-
304 PM MDT SAT APR 2 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
MONTANA.
.DAY ONE...THIS AFTERNOON AND TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
A STORM SYSTEM EXITING THE AREA WILL BRING COLDER AIR AND AN
INCREASE IN WIND FOR SUNDAY. LIGHT SNOW WILL FALL ACROSS THE AREA
BUT ACCUMULATIONS ARE EXPECTED TO BE LESS THAN 2 INCHES.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
Winter Storm, Northern Valley
- When
- April 3, 12:00 AM MST to 1:30 PM MST
- Where
- Northern Valley forecast zone
- Reported by
- COOP Observer
- Coordinates
- 48.365, -106.667 (the zone’s center; the record gives no point)
About 5 inches of wet heavy snow fell that was accompanied by strong winds.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flooding in North Dakota, April 3 to 30, 20112 deaths · 8 events
- Hail and Damaging Winds in Missouri, April 3, 20111 injured · $7.1 million · 3 in hail · 60 events
- Hail and Damaging Winds in Wisconsin, April 3 to 4, 20111 death · 2 injured · $12,000 · 2.75 in hail · 18 events
- Flooding in Minnesota, April 3 to 30, 20111 death · 9 events
- Hail and Damaging Wind in Iowa, April 3, 2011$2.0 million · 3.5 in hail · 54 events
- Strong Wind in Texas, April 3, 20111 death · 1 event
- Strong Wind in Arkansas, April 3 to 4, 2011$1.3 million · 45 events
- Wildfire in Oklahoma, April 3, 2011$3.5 million · 1 event
- Hail and Damaging Winds in Kansas, April 3, 20112.75 in hail · 88 events
- Wildfire and High Wind in Texas, April 3 to 4, 2011$325,000 · 59 kt wind · 4 events
- Hail and Damaging Winds in Kansas, April 3, 2011$133,000 · 1.75 in hail · 19 events
- Hail in Illinois, April 3, 2011$100,000 · 1.75 in hail · 13 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 288706.